Oklahoma, 2018

Drought in Oklahoma, July 1 to 31, 2018

July 1 to 31, 2018 · NWS TSA · 10 events in 10 counties and zones

A typical summertime weather pattern affected eastern Oklahoma during July 2018, with convective patterns resulting in localized rainfall that exceeded climatological monthly averages in some areas while below average amounts were seen in other areas. Overall, much of northeastern Oklahoma and southeastern Oklahoma received below average rainfall amounts for the month.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A typical summertime weather pattern affected eastern Oklahoma during July 2018, with convective patterns resulting in localized rainfall that exceeded climatological monthly averages in some areas while below average amounts were seen in other areas. Overall, much of northeastern Oklahoma and southeastern Oklahoma received below average rainfall amounts for the month. These conditions resulted in a continuation of severe drought (D2) across Osage, Pawnee, Choctaw, and Pushmataha Counties, and resulted in the expansion of severe drought (D2) conditions into Tulsa, Washington, Rogers, Nowata, Craig, and Ottawa Counties. Extreme drought (D3) conditions were noted across portions of Choctaw, Pushmataha, and Craig Counties during the month. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 30, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1153 PM CDT Sat Jun 30 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Earlier storms have dissipated with mainly residual high clouds
over the area at present. Additional storms moving across central
Kansas are expected to move into parts of northeast OK by early
Sunday morning, possibly reaching BVO before 12z, but the
evolution of these storms during the day Sunday remains highly
uncertain. Most likely scenario appears to be a weakening complex
of storms moving through NE OK early Sunday AM, with potential re-
development elsewhere through the afternoon. Overall flight
conditions will remain VFR, except some potential for MVFR
conditions with thunderstorms.

&&

.PREV DISCUSSION... /Issued 902 PM CDT Sat Jun 30 2018/

DISCUSSION...
Northeast OK convection continues to gradually weaken in intensity
with just some lingering areas of showers/embedded thunder
expected for the remainder of the evening. Convection organizing
across northwest KS will have a chance to drop southeast into the
forecast area late tonight/early Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  89  73  93 /  30  60  20  20
FSM   76  92  74  95 /  10  20  20  20
MLC   76  87  73  94 /  20  50  20  20
BVO   72  89  71  92 /  40  50  20  20
FYV   72  88  69  89 /  20  20  20  20
BYV   74  90  70  91 /  20  20  20  20
MKO   75  88  72  92 /  20  40  20  20
MIO   74  88  72  91 /  20  30  20  20
F10   75  87  72  92 /  20  60  20  20
HHW   74  92  74  95 /  10  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Jun 30, 11:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1225 AM CDT Sun Jul 1 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1225 AM CDT Sun Jul 1 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest of Interstate 44 in northeast Oklahoma.
	ONSET...After 4 AM.

DISCUSSION...
A thunderstorm complex across parts of western and central Kansas
is expected to move into parts of northeast Oklahoma early Sunday
morning. The intensity of the complex is likely to be diminishing
as it moves into the area, but a limited threat of marginally
severe wind gusts will remain, especially across parts of Osage
and Pawnee counties.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY AND MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A limited threat for severe weather will continue after sunrise
Sunday morning from overnight storms tonight. Additional
thunderstorms may also develop Sunday afternoon along remnant
outflow boundaries from the morning thunderstorms. It will be
cooler on Sunday in areas that receive rain, which will keep heat
index values lower than on Saturday. Otherwise, dangerous heat
will remain in place across portions of eastern Okalhoma and
northwest Arkansas Monday through Thursday. Thunderstorms will be
possible Monday and again Wednesday through the remainder of the
week, but organized severe weather is unlikely at this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 30, 6:03 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
703 PM CDT SAT JUN 30 2018

OKZ065-066-071-010045-
Okmulgee OK-Okfuskee OK-McIntosh OK-
703 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...
SOUTHWESTERN OKMULGEE AND OKFUSKEE COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Prague to Cromwell to 4 miles east of
Sasakwa. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Okemah...                         Okfuskee...
Henryetta...                      Boley...
Weleetka...                       Dewar...
Schulter...                       Paden...
Grayson...                        Bearden...
Hoffman...                        Castle...
Clearview...                      Welty...
Pharoah...                        Bryant...
Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
246.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3564 9662 3564 9619 3548 9582 3530 9583
      3529 9598 3529 9644 3546 9644 3546 9647
      3543 9650 3546 9654 3544 9657 3539 9654
      3541 9658 3540 9660 3543 9663
TIME...MOT...LOC 0003Z 256DEG 41KT 3552 9677 3535 9645 3497 9645
Special weather statement, Jun 30, 6:13 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
713 PM CDT SAT JUN 30 2018

OKZ054>056-060-061-064-067-010100-
Tulsa OK-Osage OK-Rogers OK-Nowata OK-Washington OK-Wagoner OK-
Creek OK-
713 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...EASTERN OSAGE...
NORTHEASTERN CREEK...WASHINGTON...SOUTHWESTERN NOWATA...NORTHWESTERN
WAGONER AND TULSA COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, strong thunderstorms were located along a line
extending from 7 miles south of Cedar Vale to 5 miles west of
Skiatook to 4 miles northwest of Mounds. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Sand Springs...
Claremore...                      Nowata...
Pawhuska...                       Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Dewey...
Inola...                          Kiefer...

This includes Interstate 44 between mile markers 209 and 256.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9581 3650 9547 3588 9548 3586 9615
      3635 9617 3700 9657
TIME...MOT...LOC 0013Z 263DEG 30KT 3700 9649 3637 9610 3591 9612
Special weather statement, Jun 30, 7:25 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
825 PM CDT SAT JUN 30 2018

OKZ054>056-060-061-010215-
Tulsa OK-Osage OK-Rogers OK-Nowata OK-Washington OK-
825 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...EASTERN
OSAGE...WASHINGTON...NOWATA AND EASTERN TULSA COUNTIES UNTIL 915 PM
CDT...

At 824 PM CDT, strong thunderstorms were located along a line
extending from near Hominy to 8 miles northeast of Walnut Creek State
Park to 2 miles east of Jenks Riverside Airport. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Nowata...
Pawhuska...                       Owasso...
Jenks...                          Skiatook...
Catoosa...                        Collinsville...
Hominy...                         Dewey...
Barnsdall...                      Sperry...
Oologah...                        South Coffeyville...
Copan...                          Ramona...
Wynona...                         Ochelata...

This includes Interstate 44 between mile markers 218 and 231.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9560 3677 9543 3674 9543 3598 9595
      3625 9618 3635 9650 3700 9635
TIME...MOT...LOC 0124Z 206DEG 57KT 3640 9640 3630 9615 3605 9594

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Choctaw

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Osage

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Rogers

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Nowata

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Ottawa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771399, 771400, 771401, 771402, 771403, 771404, 771405, 771406, 771407, 771408.